Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2020, 6:56 PM CDT for Mahaska County, Monroe County, Wapello County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 6:56 PM CDT (23:56 UTC)
- Expired
- May 14, 2020, 7:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mahaska County, IA, Monroe County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:09 PM CDT | HAIL 1 | Kirkville, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 4:24 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 375 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
200
WUUS53 KDMX 142356
SVRDMX
IAC123-135-179-150045-
/O.NEW.KDMX.SV.W.0018.200514T2356Z-200515T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
656 PM CDT Thu May 14 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Monroe County in south central Iowa...
Northern Wapello County in southeastern Iowa...
Southeastern Mahaska County in south central Iowa...
* Until 745 PM CDT.
* At 656 PM CDT, a severe thunderstorm was located near Eddyville, or
10 miles northwest of Ottumwa, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ottumwa, Eddyville, Ottumwa Industrial Airport, Fremont, Kirkville,
Chillicothe and Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4102 9269 4114 9269 4126 9241 4116 9241
4116 9218 4108 9218
TIME...MOT...LOC 2356Z 241DEG 29KT 4109 9260
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
157
WWUS53 KDMX 150011
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
711 PM CDT Thu May 14 2020
IAC135-150021-
/O.CAN.KDMX.SV.W.0018.000000T0000Z-200515T0045Z/
Monroe IA-
711 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Iowa.
LAT...LON 4103 9263 4118 9260 4126 9241 4116 9241
4116 9218 4108 9218
TIME...MOT...LOC 0011Z 249DEG 25KT 4113 9250
$$
IAC123-179-150045-
/O.CON.KDMX.SV.W.0018.000000T0000Z-200515T0045Z/
Wapello IA-Mahaska IA-
711 PM CDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN WAPELLO AND SOUTHEASTERN MAHASKA COUNTIES...
At 711 PM CDT, a severe thunderstorm was located over Ottumwa
Industrial Airport, or 8 miles northwest of Ottumwa, moving east at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Fremont, Kirkville, Chillicothe
and Oskaloosa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4103 9263 4118 9260 4126 9241 4116 9241
4116 9218 4108 9218
TIME...MOT...LOC 0011Z 249DEG 25KT 4113 9250
HAIL...1.00IN
WIND...60MPH
$$
Kotenberg537
WWUS53 KDMX 150040
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
740 PM CDT Thu May 14 2020
IAC123-179-150050-
/O.EXP.KDMX.SV.W.0018.000000T0000Z-200515T0045Z/
Wapello IA-Mahaska IA-
740 PM CDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAPELLO AND
SOUTHEASTERN MAHASKA COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However small hail is still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Iowa.
LAT...LON 4103 9263 4118 9260 4126 9241 4116 9241
4116 9218 4108 9218
TIME...MOT...LOC 0040Z 241DEG 29KT 4123 9225
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:46 PM CDT, 10 minutes earlier.
Area forecast discussion, May 14, 6:46 PM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 646 PM CDT Thu May 14 2020 .SHORT TERM.../Tonight through Friday Night/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Main concerns tonight will be the extent of the severe weather and potential for training storms southeast as the boundary nears the Iowa-Missouri border. Front has managed to remain over southern Iowa with most of the convection so far elevated along and just north of the boundary. Dewpoints have climbed to 65 to 70F in the south with temperatures in the upper 60s/lower 70s as well. Effective bulk shear continues to support some storm organization in the south and LCL's remain low. Early morning 12z subjective H850 analysis showed +10C fetch of moisture just ahead of the approaching low. With clearing in the south now, expecting that severe will be ramping up in the next few hours. SWODY1 has been trimmed back a bit in the south. As for the hydro threat, as noted in earlier update we continue with dry antecedent conditions over most of the region but there is a small potential for a few rounds of storms southeast into the overnight as the front sags south and low level inflow increases into the overnight hours. This would likely be focused mainly in the far southeast where the current flash flood watch has been issued. The storms are likely to continue into the evening hours and begin to diminish after midnight for most of the area. Lows tonight will dip into the 40s northwest to the upper 50s in the southeast. Friday will see a pleasant day with high pressure building across the region. Highs will reach the lower to mid 70s during the day. Tomorrow night the next system will approach. The models are still slowing the timing and will follow suit with slower arrival by 12z Saturday and mainly in southwest sections. Lows tomorrow night will hold in the lower to mid 50s south. .LONG TERM.../Saturday through Thursday/ Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Models in decent agreement for Saturday with incoming short wave and potential for a spring system that bring another 1 or more inches of rainfall to the region with breezy conditions. Highs Saturday will be slightly cooler in the upper 60s to lower 70s over the area with thicker clouds and plenty of showers around. The system will pull northeast overnight into Sunday, with another trough swinging through the region. Showers and clouds along with continued northwest flow. Highs will fall back to the lower to mid 60s with some sun returning later in the day. The advertised warm-up will continue into midweek with highs returning to the 70s and 80s by Wednesday into Thursday. Little precipitation is expected for Monday through Thursday. Though the GFS is a bit faster by Thursday, it's likely too fast and the Euro has a better handle on timing which keeps the region dry into Thursday. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 645 PM CDT Thu May 14 2020 Main concern continues convection over the southern sites KOTM and KDSM. Convection and low cigs will gradually give way to improvement aft 10-12z KOTM. Elsewhere, MVFR cigs to VFR conditions for the remainder of sites with north winds expected through the period after frontal passage southeast tonight. && .HYDROLOGY... Issued at 225 PM CDT Thu May 14 2020 Confidence: Medium to High Model trends continue to show some potential for localized heavy rainfall in the far southeast late this afternoon and overnight. Though somewhat conditional, have issued a Flash Flood Watch for a small portion of the forecast area. Antecedent soil moisture and conditions remain dry, but localized heavy rainfall in excess of 3 to 4 inches may cause some urban runoff issues if storms train across the same locations. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for IAZ086-097. && SHORT TERM...REV LONG TERM...REV AVIATION...REV HYDROLOGY...REV
Hazardous weather outlook, May 14, 12:34 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1234 PM CDT Thu May 14 2020 IAZ086-097-151745- Wapello-Davis- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area this evening and overnight. Please refer to www.weather.gov/desmoines for more information. Strong to severe thunderstorms are expected later this afternoon into this evening over portions of south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ050-060>062-072>075-081>085-092>096-151745- Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are expected later this afternoon into this evening over portions of central, south central and southeastern Iowa. Damaging wind gusts and large hail are the primary severe concerns with an isolated tornado possible. Locally heavy rainfall may also occur as well. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair- 1234 PM CDT Thu May 14 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few thunderstorms remains possible later today with the higher severe risk over south central and southeastern Iowa. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms return later Saturday into Saturday night, but the severe weather threat looks low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today.
In the hours before
Special weather statement, May 14, 6:13 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
613 PM CDT Thu May 14 2020
IAZ083>086-094>097-150015-
Wapello IA-Appanoose IA-Clarke IA-Lucas IA-Wayne IA-Davis IA-
Monroe IA-Decatur IA-
613 PM CDT Thu May 14 2020
...SPECIAL WEATHER STATEMENT...
At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leon to near Rathbun Lake. Movement was
northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Ottumwa, Chariton, Albia, Leon, Corydon, Ottumwa Industrial Airport,
Lake Sundown, Rathbun Lake, Eldon, Moravia, Agency, Russell,
Humeston, Mystic, Blakesburg, Van Wert, Garden Grove, Decatur City,
Drakesville and Kirkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Iowa.
LAT...LON 4069 9381 4095 9391 4113 9264 4116 9248
4116 9218 4082 9218
TIME...MOT...LOC 2313Z 236DEG 30KT 4080 9381 4089 9299
KotenbergLocal storm report, May 14, 6:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND DMG 4 SSW HARVEY 41.27N 92.95W
05/14/2020 MARION IA TRAINED SPOTTER
MULTIPLE LARGE TREES LIMBS DOWN ALONG
HIGHWAY G62 OR PIERCE DRIVE ABOUT 3 MILES
EAST OF PERSHING.
&&
KLPLocal storm report, May 14, 6:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 5 S INDIANOLA 41.29N 93.58W
05/14/2020 U0.75 INCH WARREN IA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
KLPLocal storm report, May 14, 6:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 8 E NEW VIRGINIA 41.19N 93.58W
05/14/2020 M1.00 INCH WARREN IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
KLPLocal storm report, May 14, 6:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL NEW VIRGINIA 41.18N 93.73W
05/14/2020 M2.75 INCH WARREN IA BROADCAST MEDIA
DELAYED REPORT AND TIME ESTIMATED BY RADAR.
REPORT VIA WOI-DT WEATHER AND SOCIAL MEDIA.
&&
KLPLocal storm report, May 14, 6:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 W FREMONT 41.21N 92.47W
05/14/2020 MAHASKA IA PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:26 PM CDT | Flash Flood Watch | DMX | Davis, Wapello | 11 hr |
| May 14, 2:36 PM CDT | Special Weather Statement | DMX | Guthrie | 54 min |
| May 14, 3:35 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 40 min |
| May 14, 3:45 PM CDT | Special Weather Statement | DMX | Adair, Madison | 45 min |
| May 14, 3:57 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Marion, Warren | 48 min |
| May 14, 4:08 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Warren | 52 min |
| May 14, 4:14 PM CDT | Special Weather Statement | DMX | Dallas, Polk | 61 min |
| May 14, 4:28 PM CDT | Special Weather Statement | DMX | Madison | 32 min |
| May 14, 4:46 PM CDT | Tornado Warning | DMX | Clarke, Lucas, Marion, Warren | 29 min |
| May 14, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Warren | 29 min |
| May 14, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 46 min |
| May 14, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion, Warren | 31 min |
| May 14, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Union, Warren | 31 min |
| May 14, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 48 min |
| May 14, 6:13 PM CDT | Special Weather Statement | DMX | Decatur, Monroe, Wapello, Wayne | 62 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.